Format

Send to

Choose Destination
Arch Mal Coeur Vaiss. 1984 Apr;77 Spec No:17-22.

[Arrhythmia caused by potassium deficiency].

[Article in French]

Abstract

Although experimental hypokalaemia leads to a wide range of arrhythmias and conduction defects, the only significant clinical result of potassium depletion (with or without hypokalaemia) is observed at ventricular level: ventricular extrasystoles, typical forms of ventricular tachycardia or, more commonly, the form suggesting torsades de pointe . The mechanism of these ventricular arrhythmias is obscure and may involve either reentry phenomena favored by the heterogenicity of the refractory periods at the Purkinje-ventricular junction or automaticity related to the increase in the slope of diastolic depolarisation or with the appearance of early post-potentials in series. Although arrhythmias are rare in isolated hypokalaemia and a healthy heart, they are common and serious if hypokalaemia complicates organic cardiac disease, especially when associated with another factor of cellular desynchronisation such as bradycardia or myocardial impregnation by certain antiarrhythmic drugs. The increased toxicity of digitalis in hypokalaemia is a well known example. Treatment is based essentially on compensating the potassium depletion, bearing in mind the risks of massive supplements administered too rapidly, and on the administration of potassium-sparing drugs (spironolactone and others). Rapid cardiac pacing is often useful in preventing recurrence of torsades de pointe while waiting for adequate potassium repletion.

PMID:
6428359
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center